By allowing ads to appear on this site, you support the local businesses who, in turn, support great journalism.
Letter: Acetaminophen overdose can seem like flu

Dear Editor,

Nationwide, we have seen a high volume of influenza-like illness since Jan. 1, with the state of Georgia reporting 671 hospitalizations in the metro Atlanta area due to influenza this season. Those looking for relief from a cold or flu may not know that acetaminophen (such as Tylenol) comes in combination with many other medications used to treat those symptoms. 

More than 600 medications, both prescription and over-the-counter, including cough and flu medicines, contain the active ingredient acetaminophen to help relieve pain and reduce fever. When used as directed, acetaminophen is safe and effective, but taking too much can lead to severe liver damage and potentially death. Therefore, those taking more than one medicine at a time may be putting themselves at risk.

Symptoms of acetaminophen overdose may mimic flu or cold symptoms. Early signs, less than 24 hours, can include stomach pain and cramping, loss of appetite, nausea, vomiting, sweating and fatigue. Worsening symptoms include urinating less than normal, pain in the upper right side of your abdomen and an enlarged liver.  If you notice signs of an overdose, call your local poison control center or 911 immediately.

According to the FDA, the current maximum recommended adult dose of acetaminophen is 4,000 milligrams per day. If giving acetaminophen to a child, be sure to use a product that’s meant for children and has a lower dose (based on child’s weight). Always be sure to keep medicines away and out of sight.

The Acetaminophen Awareness Coalition recommends these four steps to use acetaminophen safely:

1.     Always read and follow the label. Never take more medicine than the label says.

2.     Know if your medicines contain acetaminophen. It is important to check the active ingredients listed on the labels of all your medicines to see if they contain acetaminophen (sometimes listed as “APAP,” “Acetam,” or other shortened versions of the word). Be sure to ask your healthcare provider or pharmacist if it contains acetaminophen as the active ingredient.

3.     Take only one medicine at a time that contains acetaminophen. You can take too much acetaminophen if you use more than one medicine that contains acetaminophen at the same time. Do not exceed the recommended dose on any product containing acetaminophen.

4.     Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen and always inform your physician of all other medicines (over-the-counter and prescription) and supplements you take.

Acetaminophen overdose is one of the most common poisonings worldwide, accounting for more than 56,000 emergency room visits, 26,000 hospitalizations and an estimated 458 deaths due to acute liver failure each year, with the highest rate among patients aged 15-24.

If you do get the cold or flu, and despite taking some of the cold remedies noted that contain acetaminophen are still having symptoms like fever and pain, check with your doctor or pharmacist for alternative medicines available that do not contain acetaminophen.

Sincerely,

Norris Little, M.D.
Chief Medical Officer
Piedmont Newton Hospital